No, buprenorphine/naloxone (Suboxone) has not been shown to cause hallucinations when taken as prescribed.
Hallucinations are feelings, visions, or sensory (such as touch or sound) that a person deems to be real but are not.
For example, individuals experiencing auditory hallucinations will often state they hear one or multiple voices or sounds that cannot be heard by others.
Sensory hallucinations can be described as the feeling of something crawling on your skin in the absence of a visible or tangible object.
Hallucinations can be caused by many factors such as:
If you have a history of hallucinations or other mental health problems, it is essential to talk to your doctor before taking Suboxone to see if this medication is right for you.
When taken as prescribed, Suboxone does not cause hallucinations.
Suboxone is a partial opioid agonist. If it is not taken as prescribed, you may experience symptoms of opioid withdrawal, including hallucinations, increased sweating, and mood swings.
Withdrawal symptoms can vary based on patient-specific factors, how long the patient has been on Suboxone, and the dose of the medication. Often discontinuation of Suboxone may require a scheduled taper and close physician monitoring.
If you decide that you no longer want to take Suboxone, it is important to speak with your Medication for Addiction Treatment (MAT) provider to determine the best course of action to prevent dependence and withdrawal.